Document Type : Original Article
Department of Nuclear Medicine, Shariati Hospital, Tehran University of Medical Sciences, Tehran, Iran
Department of Neurology, School of Medicine, Imam Khomeini Hospital Complex, Tehran University of Medical Sciences, Tehran, Iran
Department of Nuclear Medicine, Imam Khomeini Hospital Complex, Vali-Asr Hospital, Tehran University of Medical Sciences, Tehran, Iran
Department of Cardiology, Imam Khomeini Hospital Complex, Tehran University of Medical Sciences, Tehran, Iran
Objective(s): The prevalence of coronary artery disease (CAD) is high in patients with epilepsy using antiepileptic drugs (AED). Epilepsy, AED, or the type and duration of AED use , may contribute to higher CAD risk.
In this study, myocardial perfusion imaging (MPI) was compared between patients using carbamazepine and valproate.
Method: Out of 73 patients receiving carbamazepine or valproate monotherapy for more than 2 years, visited at a tertiary referral clinic, 32 patients participated in a 2-day stress and rest phases MPI. For each phase, 15-25 mCi 99mTc-MIBI was injected, at peak exercise or by pharmacologic stimulation for the stress phase. SPECT with cardiac gating was done by a dual-head gamma camera and processed and quantified. Scans with at least one definite reversible hypo-perfusion segment were considered abnormal.
Results: Seventeen patients received carbamazepine monotherapy and 15 valproates. Age and duration of AED use were similar between the groups. Two scans were abnormal (6.3%) both in valproate group (13.3%). Duration of AED use was higher in patients with abnormal scans. In patients receiving monotherapy >2 years, the frequency of abnormal MPI was similar between groups (P-value=0.12). In patients receiving monotherapy > 5 years, prevalence of abnormal MPI was higher in the valproate group (28.6% vs. 0.0%; P-value=0.042). Considering valproate subgroup, ischemic patients had higher duration of AED use, comparing with the normal patients (17.0±4.2 vs. 6.4±4.8, P-value=0.014).
Conclusion: MPIs were abnormal in patients receiving valproate after 5 years compared to patients receiving carbamazepine. Long-term valproate use may increase the risk of CAD.